Kentucky, 2022Flash Flooding in Kentucky, August 5, 2022
August 5, 2022 · NWS PAH · 2 events in 2 counties and zones
Two very slow-moving areas of thunderstorms crossed western Kentucky during the overnight hours into the early morning hours. These storms dumped up to 5 inches of rain in about 6 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two very slow-moving areas of thunderstorms crossed western Kentucky during the overnight hours into the early morning hours. These storms dumped up to 5 inches of rain in about 6 hours. Isolated pockets of flash flooding occurred with these excessive rain totals. The storms were associated with a weak cold front that extended from Lake Michigan south into the lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 11:08 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 4, 11:08 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1208 AM CDT Fri Aug 5 2022
.UPDATE...
Issued at 1208 AM CDT Fri Aug 5 2022
The AVIATION section has been updated for the 06Z TAF issuance.
UPDATE Issued at 913 PM CDT Thu Aug 4 2022
The latest CAM guidance has been depicting pockets of very heavy
rain between roughly midnight and 6 AM across the KY Purchase into
the Pennyrile. This has also included a westward trend in the
axis of heaviest rains. For this reason, decided to expand the
Flood Watch to the rest to include Paducah in the the remainder of
the Mississippi River adjacent counties in far western Kentucky.
This is still a relatively low confidence forecast, but given
these trends and the flooding that occurred earlier today, decided
this would be the most prudent option.
UPDATE Issued at 703 PM CDT Thu Aug 4 2022
Radar trends and short term model guidance are in agreement that
the first portion of the Flood Watch across southern IL, southwest
IN, and far northwest KY can be canceled a couple hours early.
The rest of the watch across west KY looks to be in good shape, as
another round of heavy showers and thunderstorm looks to develop
late tonight and early Friday morning. This will pose a threat for
flash flooding as we go through the night.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 133 PM CDT Thu Aug 4 2022
This is a very challenging short term forecast. The focus will be
on the slow moving MCV resulting in heavy rain producing
convection currently over southern IL into southwest IN. We put
out a Flood Watch for much of the eastern part of the area through
this evening and overnight. Very high PW's will persist. Through
this evening the greatest area of concern will be with the small
scale "deformation" region invof the MCV from southern IL into
southwest IN and northwest KY. Overnight, the axis on the southern
end of the disturbance should focus on west KY. Most of this is
based on the HREF output 12z. We will monitor the next couple of
hours as well for a limited SVR potential over the KY Pennyrile
region, where some instability resides. Lapse rates are pretty
weak as are overall wind fields. Anything of concern would be of
short duration and marginal.
There may very well need to be adjustments to the forecast in
time tonight. Some of the guidance extends the heavy rain axis
tonight farther south and west into far west KY and even SEMO
toward the bootheel. Second, the activity may linger into Friday
over west KY. This could result in adjustments to our current
Flood Watch headlines. The activity should diminish Friday night.
.LONG TERM...(Saturday through Thursday)
Issued at 254 PM CDT Thu Aug 4 2022
The weekend begins with a broad mid-level ridge over the eastern two-
thirds of the country. The ECMWF/GFS/CMC agree on a smaller scale
mid-level disturbance along the Ohio River Valley Saturday morning
(the CMC a bit further upstream than the others). As Gulf moisture
continues to stream northward along the Mississippi River valley,
plenty of fuel will be available for convection to develop during
the heat of the day. With the disturbance east of the Quad State,
precip chances Saturday will be higher in the eastern half. As it
drifts further east on Sunday, PoPs drop to the slight chance range.
The potential for severe weather will be very low with these pulse
thunderstorms. Locally heavy rain is possible but area-wide average
rainfall will be low, providing little relief for the southern half
of the Quad State that is still in drought.
A surface low moves through Michigan on Monday, trailing a cold
front behind it. Models have come into better agreement on a Tuesday
timing for the front to pass through the Quad State. Showers and
thunderstorms will be possible along and ahead of the front with
broader coverage rather than isolated storms. Drier and cooler
conditions are expected afterwards. With the NBM slow to adjust to a
narrowing down of the PoP duration for this system, PoPs were
adjusted to move out by the end of the day Wednesday which may still
need to be cut off earlier in subsequent updates.
Highs this weekend and Monday will be in the upper 80s to near 90 as
daily rain chances reduce some of the potential heating from the
continued SSW flow. The cold front Tuesday will bring cooler
conditions with highs in the upper 70s to lower 80s midweek. Lows
will trend similarly, as humid conditions keep lows elevated in the
lower half of the 70s for the weekend, dropping to the 60s following
the cold front.
&&
.AVIATION...
Issued at 1208 AM CDT Fri Aug 5 2022
An area of convection will impact KOWB for the next few hours and
may continue off an on through Friday. KEVV and KPAH will be on
the edge of the expected stream of SHRA/TSRA, and could
periodically be impacted as well. Hit it a little harder at KEVV
than KPAH for now. As for KCGI and KMVN, low clouds and/or fog are
expected to develop later tonight and persist through at least
midday. IFR or lower conditions are likely straddling 12Z and then
by 15Z MVFR ceilings should take over. VFR conditions are expected
throughout the area by 00Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...Flood Watch until 6 AM CDT early this morning for KYZ001>013
-015>017-019>022.
&&
UPDATE...DRS
LONG TERM...ATL
AVIATION...DRS
Hazardous weather outlook, Aug 4, 2:16 PM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
316 PM CDT Thu Aug 4 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-052030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
316 PM CDT Thu Aug 4 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Heavy rain will remain a concern with scattered thunderstorms across
the region this afternoon and perhaps into tonight. The areas of
greatest concern will be east of the Mississippi River ahead of a
disturbance slowly moving across the area. Flash Flooding is
possible. A flood watch is in effect until 9 PM for Southwest
Indiana and Southeastern Illinois, and until 6 AM Friday for most
of Western Kentucky.
A few strong storms cannot be ruled out mainly across west Kentucky
this afternoon. Gusty winds will be the primary hazard. A brief
severe storm is not out of the question.
Minor flooding will continue along the Little Wabash River at
Carmi.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered thunderstorms will continue Friday and
Saturday, primarily during the daylight hours. Lightning and
locally heavy rain should be the primary hazards.
Isolated to scattered thunderstorms remain possible from Sunday
through Tuesday evening, with a peak in coverage anticipated late
Monday into Tuesday. Lightning and locally heavy rain should be
the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but reports of heavy rain
will be appreciated.
Flash Flood, Muhlenberg
- When
- August 5, 12:39 AM CST to 6:00 AM CST
- Where
- Muhlenberg County, 1.49 mi E of Central City to 0.89 mi SE of Central City
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- State Official
- Coordinates
- 37.296, -87.103
Numerous streets were closed in Central City, including South 2nd Street and Broad Street. A water rescue was conducted on Taylor Road. A car was submerged. At least three feet of water were inside a home. Homes on Pattontown Drive in Central City were evacuated. Flooding was reported on Highway 175 near the interchange with the West Kentucky Parkway near Graham. Two separate rainfall totals over 6 inches were measured in Central City. Totals of 6.02 and 6.39 inches were measured by separate personal weather stations in Central City between midnight and 7 AM.
Flash Flood, Hopkins
- When
- August 5, 2:12 AM CST to 6:00 AM CST
- Where
- Hopkins County, 1.17 mi ENE of Oak Hill to 1.83 mi ESE of Oak Hill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.229, -87.452
Six to eight inches of water was flowing across Highway 813 near Mortons Gap.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, August 5, 2022$480,000 · 15 events
- Damaging Wind and Lightning Strike in District of Columbia, August 5, 2022$205,000 · 50 kt wind · 2 events
- Flood and Damaging Winds in Virginia, August 5, 2022$111,000 · 60 kt wind · 9 events
- Excessive Heat in Oklahoma, August 5, 20224 injured · 14 events
- Flash Flooding in New Mexico, August 5, 2022$75,000 · 2 events
- Flooding and Damaging Winds in Massachusetts, August 5, 2022$38,000 · 60 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, August 5 to 6, 20222.5 in hail · 37 events
- Damaging Winds in Maryland, August 5, 2022$40,000 · 52 kt wind · 8 events
- Flash Flooding in New Jersey, August 5, 2022$50,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 5, 202251 kt wind · 33 events
- Damaging Wind and Lightning Strike in North Carolina, August 5, 2022$26,000 · 50 kt wind · 2 events
- Damaging Winds in New Hampshire, August 5, 2022$20,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049299, 1049301.